Alert archive / Virginia / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 101, NWS Blacksburg, VA

May 16, 1998Pittsylvania County, City of Danville, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 16, 1998, 8:29 PM EDT for Pittsylvania County, City of Danville, Virginia. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 16, 1998, 8:29 PM EDT (00:29 UTC)
Expired
May 16, 1998, 9:30 PM EDT
In force
61 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

Counties City of Danville, VA, Pittsylvania County, VA

What was reported inside it

TimeReportWhereRemark
May 16, 8:45 PM EDTHail 0.75Chatham, VA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 0.5 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 1998-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 875 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 1998-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
875 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
1347 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

794 
WUUS01 KRNK 170030 RRA
SVRRNK
VAC143-590-170130-

BULLETIN--IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
829 PM EDT SAT MAY 16 1998

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA.
  DANVILLE IN SOUTH CENTRAL VIRGINIA.

* UNTIL 930 PM EDT.

* AT 828 PM EDT... BLACKSBURG DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 15 MILES EAST NORTHEAST OF MARTINSVILLE OR 3 MILES
  SOUTH SOUTHWEST OF CALLANDS MOVING EAST AT 5 MPH.

* SEVERE WEATHER IS EXPECTED TO REACH...
  CALLANDS                        AROUND 830 PM EDT..

<< CALL TO ACTION >> THIS IS A DANGEROUS STORM MOVE TO THE
INTERIOR OF A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

.END/JDS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 2:45 PM EDT, 5 hours 44 minutes earlier.

Area forecast discussion, May 16, 2:45 PM EDT, 5 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
245 PM EDT SAT MAY 16 1998

65-70 DWPTS RUNNING OUT AHEAD OF THE SFC FRONT THIS AFTN SHUD
PROVIDE ENUF FUEL FOR A FEW TSTMS LATE TODAY AND THIS EVENING OVER
PARTS OF THE CWA. CRNT LOW CHC POPS LK FINE.

DRIER AIR BEGINS FILTERING IN AFTER MIDNIGHT. OTHER THAN SOME
LINGERING CLOUDS EAST OF THE MTNS EARLY TMRW...SUNDAY SHUD TURN OUT
TO BE A SOMEWHAT COOLER AND LESS HUMID DAY WITH NORTH FLOW. CLEAR
AND TRANQUIL WX WILL CONTINUE THRU MONDAY AS SFC RIDGE AND VERY DRY
AIR SLOWLY BUILDS INTO THE SRN APPS.

MOS TEMPS IN AGREEMENT UNTIL MONDAY WHEN THEY GO IN OPPOSITE
DIRECTIONS. MONDAY SHUD SEE MAXES SIMILAR TO SUNDAY...AND THUS A
FWC/FAN COMPROMISE MORE OR LESS.

ROA 60/81/54/82 3100
LYH 61/82/55/83 3100
DAN 63/84/58/85 3100
BLF 56/76/51/80 3100
RNK 57/78/52/81 3100

JDS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 8:51 PM EDTSevere Thunderstorm WarningRNKPatrick29 min
May 16, 8:56 PM EDTSevere Thunderstorm WarningRNKBedford64 min
May 16, 9:00 PM EDTSevere Thunderstorm WarningRNKFranklin65 min
May 16, 9:20 PM EDTSevere Thunderstorm WarningRNKRockbridge, City of Buena Vista65 min
May 16, 9:29 PM EDTSevere Thunderstorm WarningRNKPittsylvania61 min
May 16, 9:34 PM EDTSevere Thunderstorm WarningRNKAmherst66 min
May 16, 10:12 PM EDTSevere Thunderstorm WarningRNKCampbell, City of Lynchburg63 min

Nearby

Severe Thunderstorm Warnings in Virginia, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.